Alert archive / Nevada / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 24, 2020, 9:18 PM PDT for Humboldt County, Nevada. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2020, 9:18 PM PDT (04:18 UTC)
- Expired
- Aug 24, 2020, 10:15 PM PDT
- In force
- 57 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Humboldt County, NV
The radar
The Elko radar (KLRX), 118 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 4.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3182 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WUUS55 KLKN 250418
SVRLKN
NVC013-250515-
/O.NEW.KLKN.SV.W.0003.200825T0418Z-200825T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
918 PM PDT Mon Aug 24 2020
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Northeastern Humboldt County in northwestern Nevada...
* Until 1015 PM PDT.
* At 917 PM PDT, a severe thunderstorm was located near Paradise
Valley, moving north at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Small hail is
also possible.
* Locations impacted include...
Paradise Valley and McDermitt...
State Route 140...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 11702 4156 11702 4141 11718 4149 11762
4200 11776
TIME...MOT...LOC 0417Z 195DEG 39KT 4156 11748
HAIL...<.75IN
WIND...60MPH
$$
981 follow-up statement
295
WWUS55 KLKN 250507
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
1007 PM PDT Mon Aug 24 2020
NVC013-250516-
/O.EXP.KLKN.SV.W.0003.000000T0000Z-200825T0515Z/
Humboldt NV-
1007 PM PDT Mon Aug 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUMBOLDT COUNTY
WILL EXPIRE AT 1015 PM PDT...
The storm which prompted the warning has has weakened and moved out
of the area. herefore, the warning will be allowed to expire. Note
that some gusty winds and lightning will continue until about 1015
pm PDT (1100 pm MDT).
LAT...LON 4200 11702 4156 11702 4141 11718 4149 11762
4200 11776
TIME...MOT...LOC 0506Z 195DEG 39KT 4201 11732
$$
98What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:49 PM PDT, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 24, 4:49 PM PDT, 4 hours 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Elko NV 449 PM PDT Mon Aug 24 2020 .SYNOPSIS...Tropical moisture continues to surge into our region brining chances for showers and thunderstorms through Wednesday. The haze will continue to improve through Tuesday, and temperatures will continue to be much above normal through the week. && .AVIATION UPDATE...KELY is not reporting through normal comms systems. CAN be dialed into. Due to changing nature of situation, AMD NOT SKED has been added to the KELY TAF for the time being. && .PREV DISCUSSION... /ISSUED AT 1258 PM/ SHORT TERM...Today through Wednesday High pressure will remain centered over the four corners region through the short term period. Tropical moisture continues to advect into Nevada and currently dewpoints are in the 40's across much of the region, except for Elko County, where they are currently in the upper 20's to the upper 30's. An upper low off of the central California coast is currently sending additional moisture over the ridge and into northern Nevada and the dewpoints are expected to rise into the 40's and 50's this afternoon and evening, even in Elko County. Thunderstorms are currently forming in central Nevada early this afternoon and will be moving into northern Nevada later this afternoon and into this evening. A few of these storms could be strong, especially with the more discrete ones that form earlier in the afternoon in an environment of up to around 750 J/kg CAPE, though Shear values are not expected to increase until later this afternoon, so storms may have a hard time keeping sustained until then. While there is expected to be a mix of wet and dry storms at first, the main threat with the storms will be strong to marginally severe wind gusts. As the afternoon wares on into the evening, storms are expected to make more of a transition to wetter storms. However, the storms are expected to be moving at a pretty good clip, around 25-30 kts, so the lightning threat continues to bring elevated Fire Weather concerns for today. Please see the Fire Weather Discussion below for product details. Nocturnal convection may occur tonight in northern Nevada, though will likely be some showers and isolated thunderstorms. Isolated to scattered thunderstorms are expected once again on Tuesday afternoon and evening with the focus on Elko County, with some stronger storms once again likely there. These are expected to be a mix of wet and dry storms, though some isolated dry thunderstorms are possible on the periphery of these in western and central counties. Isolated thunderstorms will be further confined to northern Elko County on Wednesday. Overall, visibility in Nevada continues to improve from the smoke, though hazy conditions do continue. Smoke dispersion models do indicate that improvement will continue into Tuesday. Temperatures are expected to stay well above normal through the short term, mainly in the 90's. Highs were dropped a little for this afternoon due to the expected cloud cover from storms. Overnight lows will be in the mid 50's to the lower 60's. LONG TERM...Wednesday night through next Monday. For the beginning of the period, model agreement for the high pressure ridge settling over the Four Corners area remains consistent. There is still disagreement on the size and strength of the short wave, but models agree that it will pass by Thursday afternoon. Dry thunderstorms are a possibility for the region each afternoon with the focus shifting from northern Nevada to eastern White Pine county as the week progresses. Near the start of next week, models look to shift the flow northerly as a trough digs south. However, there is a lot of disagreement with position and strength. There are hints of a cold frontal passage with the trough, but strength and location are still uncertain. The frontal passage would allow for temperatures to cool down next week, but it is still difficult to say how much. As for the current week, temperatures are to remain above the average, sitting in the high 80s to mid-90s. AVIATION...Thunderstorms will likely affect KWMC, KBAM, and KEKO this afternoon and evening, with strong gusty winds as the main threat, though a briefly lowered visibility in rain is not out of the question. KTPH is not expected to be affected by thunderstorms,though it is expected to be a little breezy there. KELY will have VCTS in the afternoon and evening, though will likely be limited to a slightly reduced visibility shower later in the evening. Otherwise, areas of smoke will continue to slowly improve, with a few areas down to 5sm at times in northern TAF sites. FIRE WEATHER...Increasing moisture and instability across most of northern and portions of central NV are expected through mid- week. This will lead to a mix of isolated to scattered wet and dry thunderstorms. Isolated nocturnal thunderstorms will also be possible tonight north of the Highway 50 corridor, but should simmer down before midnight Tuesday night. Thunderstorms will focus mainly on zones 438 469 and 470 for Wednesday and Thursday, followed by a focus on zone 425 for Friday. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight PDT tonight for Central Nevada- Toiyabe-W Elko County, N Eureka and Lander Counties N of I80. Red Flag Warning until 6 AM PDT Tuesday for Humboldt County- Quinn-Southeastern Humboldt County and northern Lander County. && 99/99
In the hours before
Special weather statement, Aug 24, 3:27 PM PDT, 5 hours 51 minutes before
Special Weather Statement National Weather Service Elko NV 327 PM PDT Mon Aug 24 2020 NVZ036-037-242315- Southern Lander County and Southern Eureka County NV- Northern Lander County and Northern Eureka County NV- 327 PM PDT Mon Aug 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER COUNTY UNTIL 415 PM PDT... At 326 PM PDT, Doppler radar was tracking a strong thunderstorm 29 miles northwest of Grass Valley, moving northeast at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Antelope Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3998 11707 4005 11722 4038 11703 4023 11674 TIME...MOT...LOC 2226Z 214DEG 15KT 4008 11709 DP/CS
Special weather statement, Aug 24, 3:35 PM PDT, 5 hours 43 minutes before
Special Weather Statement National Weather Service Elko NV 335 PM PDT Mon Aug 24 2020 NVZ034-038-242315- Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV- 335 PM PDT Mon Aug 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 415 PM PDT... At 334 PM PDT, Doppler radar was tracking a strong thunderstorm near Spring Creek, moving north at 15 mph. Small hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Lamoille and Spring Creek. LAT...LON 4058 11559 4061 11569 4078 11571 4075 11539 TIME...MOT...LOC 2234Z 202DEG 12KT 4068 11563 92
Special weather statement, Aug 24, 4:37 PM PDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Elko NV
437 PM PDT Mon Aug 24 2020
NVZ037-040-250015-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
437 PM PDT Mon Aug 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 515 PM PDT...
At 436 PM PDT, a strong thunderstorm was reported 11 miles south of
Gabbs, moving north/northeast at 25 mph.
Small hail and strong winds 40 mph or higher may change fire
direction and growth, adversely affecting the personnel on the
Mildred Fire. cloud to ground lightning will be possible with this
storm.
Locations impacted include...
Mildred Fire, Gabbs, Berlin Ichthyosaur SP and Ione.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3862 11786 3876 11802 3905 11798 3909 11778
3911 11780 3914 11779 3915 11780 3910 11742
3861 11781
TIME...MOT...LOC 2336Z 194DEG 20KT 3871 11790
DP/CSSpecial weather statement, Aug 24, 4:49 PM PDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Elko NV
449 PM PDT Mon Aug 24 2020
NVZ031-033-035-039-250015-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-White Pine County NV-
449 PM PDT Mon Aug 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 515 PM PDT...
At 448 PM PDT, Doppler radar was tracking a line of storms in
eastern Elko County.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
West Wendover, Pequop Summit, Oasis, Montello, White Horse Pass and
Silver Zone Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3993 11435 4117 11475 4117 11470 4118 11475
4123 11477 4175 11408 4129 11403 3991 11405
TIME...MOT...LOC 2348Z 203DEG 49KT 4193 11370
90The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:06 AM PDT | Special Weather Statement | LKN | 39 min | |
| Aug 25, 12:14 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 25, 12:48 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 57 min |
| Aug 25, 1:13 PM PDT | Special Weather Statement | LKN | 47 min | |
| Aug 25, 1:23 PM PDT | Special Weather Statement | LKN | 37 min | |
| Aug 25, 1:44 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 28 min |
| Aug 25, 2:25 PM PDT | Special Weather Statement | LKN | 50 min | |
| Aug 25, 3:40 PM PDT | Special Weather Statement | LKN | 50 min | |
| Aug 25, 4:17 PM PDT | Special Weather Statement | LKN | Elko | 43 min |
| Aug 25, 4:30 PM PDT | Special Weather Statement | LKN | 45 min | |
| Aug 25, 4:47 PM PDT | Special Weather Statement | LKN | 43 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.